Alert archive / Virginia / Flash Flood Warnings in 2023
Flash Flood Warning 28, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 8, 2023, 9:31 PM EDT for Tazewell County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2023, 9:31 PM EDT (01:31 UTC)
- Expired
- Sep 9, 2023, 12:00 AM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Tazewell County, VA
The radar
The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 566 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
459
WGUS51 KRNK 090131
FFWRNK
VAC185-090730-
/O.NEW.KRNK.FF.W.0028.230909T0131Z-230909T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
931 PM EDT Fri Sep 8 2023
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Northeastern Tazewell County in southwestern Virginia...
* Until 330 AM EDT.
* At 931 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3.5 inches of
rain have fallen through the evening. The expected rainfall rate
at times will be 1.5 to 2 inches in 1 hour. Additional rainfall
amounts of up to 2 inches are possible in the warned area through
midnight. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Bluefield... Pocahontas...
Boissevain... Tiptop...
This includes the following streams and drainages...
South Fork Clinch River, Laurel Creek, North Fork Clinch River,
Laurel Fork, Bluestone River, West Fork Cove Creek and East Fork
Cove Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3721 8128 3715 8143 3725 8149 3725 8148
3727 8145 3727 8142 3732 8139 3732 8137
3734 8136 3730 8132 3723 8123 3722 8124
3722 8128
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-2 INCHES IN 1 HOUR
$$
162 follow-up statements
116
WGUS71 KRNK 090325
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
1125 PM EDT Fri Sep 8 2023
VAC185-090730-
/O.CON.KRNK.FF.W.0028.000000T0000Z-230909T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tazewell VA-
1125 PM EDT Fri Sep 8 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM EDT SATURDAY
FOR NORTHEASTERN TAZEWELL COUNTY...
At 1125 PM EDT, Doppler radar indicates that heavy rain has exited
the warned area after between 2 and 3.5 inches of rain fell earlier
this evening. Runoff from this heavy rain continues to collect in
area creeks and streams and may push them out of their banks and
onto nearby roadways, creating a hazard to motorists.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Bluefield... Pocahontas...
Boissevain... Tiptop...
This includes the following streams and drainages...
Bluestone River, East Fork Cove Creek, Laurel Fork, North Fork
Clinch River, West Fork Cove Creek, Laurel Creek and South Fork
Clinch River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3721 8128 3715 8143 3725 8149 3725 8148
3727 8145 3727 8142 3732 8139 3732 8137
3734 8136 3730 8132 3723 8123 3722 8124
3722 8128
FLASH FLOOD...RADAR INDICATED
$$
16556
WGUS71 KRNK 090400
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
1200 AM EDT Sat Sep 9 2023
VAC185-090410-
/O.CAN.KRNK.FF.W.0028.000000T0000Z-230909T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tazewell VA-
1200 AM EDT Sat Sep 9 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN TAZEWELL
COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3721 8128 3715 8143 3725 8149 3725 8148
3727 8145 3727 8142 3732 8139 3732 8137
3734 8136 3730 8132 3723 8123 3722 8124
3722 8128
$$
16What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 7:29 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Sep 8, 7:29 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 729 PM EDT Fri Sep 8 2023 .SYNOPSIS... A slow moving front will keep us in an unsettled weather pattern through the weekend. This front exits by early next week. && .NEAR TERM /THROUGH SATURDAY/... As of 715 PM EDT Friday... Areas of storms are ongoing this evening, mainly in two locations across the CWA. Stronger, but more isolated storms are moving north across the Piedmont of Virginia within a weak lee trough and east of a north to south stationary front. Weaker storms, but better coverage is across the mountains of West Virginia. The general trend is for these storms to weaken over the next few hours, eventually fading overnight with only some areas of showers. Fog development still seems likely overnight, especially in areas that have seen rain this afternoon and evening. As of 156 PM EDT Friday... Key Messages: 1)May have some localized flooding issues this afternoon/evening across WV and far SW VA 2) Severe threat will be isolated this afternoon/evening. 3)Periods of moderate to heavy showers possible again Saturday Fairly quiet early this afternoon, as we have slow recovery from the stratus/fog this morning. Boundary lies from central VA into the NC mountains. An upper trough/low over southern GA into Florida will shift slowly east while another shortwave works from the lower Ohio Valley into Kentucky. A piece of upper energy ahead of the main shortwave will interact with the front to develop showers/storms across the central Appalachians into the Upper TN Valley this afternoon, and high resolution models have been showing this with less coverage east. SBCAPEs of 1500-2000 J/kg should be enough to fuel storms, but overall severe threat will be somewhat limited by the cloud cover, and looking more of potential hydro threat in the mountains despite faster storm motion as models hint at training cells along the boundary. Further east more sunshine will aid in instability but coverage looks to be isolated/widely scattered into this evening, but severe threat is higher, though still isolated. Damaging winds would be the main threat. Coverage will start to subside overnight but another upper wave and slow movement of front will keep threat of showers around but more scattered in coverage. Southeast flow and upper divergence Saturday morning will start to bring a better chance of showers into the southern Blue Ridge/foothills during the morning with coverage expanding northwest through the day. Saturday looks wetter, but with more clouds, instability will be limited. So heavy rain will be more of an issue as opposed severe storms. Will have to see how rain plays out this afternoon/tonight if any watches are needed. Fog may be an issue again tonight if we clear out enough but overall think will be limited. Lows stay muggy in the 60s, with cooler highs Saturday in the 70s, except for a few lower 80s in the piedmont. Showers will linger into Sat night as the upper trough stays over the TN valley. Lows still in the 60s. Forecast confidence is high on coverage of storms through this evening and on the sky cover, but moderate on temps Saturday. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 245 PM EDT Friday... Key Messages: - Little change in the weather pattern is expected through the period. - Shower and thunderstorm chances continue. - Temperatures trend to near normal. An upper trough will remain over the eastern U.S. through the period. Abundant moisture will continue to be drawn northward from the Gulf of Mexico with a good southerly fetch through the period. Several short waves are progged to track through the upper trough parked over the area. This will result in daily chances for showers and a few thunderstorms. Locally heavy rainfall and localized flooding will be the main concerns through the period. Cloud cover will hold down temperatures as well as instability, so the severe threat should be limited. All-in-all temperatures are expected to be near normal for maxes and above normal for mins as dewpoints, pwats, and relative humidity levels remain high for this time of year. Low clouds and fog will prevail in many areas at night. Convective activity will be on a diurnal swing, but given the pattern, some showers will linger overnight and into the morning hours at times. High temperatures will be mostly in the 70s with a few lower 80s in the Piedmont where a glimpse or two of sun is possible. Low temperatures will be mostly in the 50s mountains to the 60s elsewhere. /Confidence Levels in Forecast Parameters/ - Moderate to High Confidence in Temperatures, - Moderate to High Confidence in Precipitation Probabilities, - Moderate Confidence in Wind Direction and Speed. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 250 PM EDT Friday... Key Messages: - Upper trough slowly lifts northeast, but trend is slow at best. - Keeping an eye on Hurricane Lee looming in the Atlantic. Troughing remains over the eastern U.S. with a slow weakening, but given another trough developing over the Great Lakes area, troughing really never leaves the eastern U.S. Meanwhile, major Hurricane Lee looms in the western Atlantic increasingly close to the northeastern U.S. For our region, precipitation chances slowly wane, but likely never really go away completely. No major changes to temperatures with the synoptic pattern more or less remaining in place. 850mb temperatures remain above normal for mid-September, but clouds and high humidity levels will keep daytime temperatures in check. Nighttime temperatures will trend a bit cooler through the period. Look for highs mainly 70s with lows in the 50s. /Confidence Levels in Forecast Parameters/ - Moderate to High Confidence in Temperatures, - Moderate Confidence in Precipitation Probabilities, - Moderate Confidence in Wind Direction and Speed. && .AVIATION /23Z FRIDAY THROUGH WEDNESDAY/... As of 725 PM EDT Friday... As we head through this evening, showers should be less in coverage but will not be completely dry. Another case expected with lower cigs developing and moist low levels resulting in sub-VFR ceilings will likely keep fog limited to MVFR/IFR. This will run roughly from 06z-13z, but confidence is low on to how low cigs/vsbys drop, but high confidence on sub-VFR. Keeping it dry for now in the tafs through 18z, but expect another round of rain and embedded thunderstorms tomorrow afternoon/evening. Coverage of rain/storms will likely be more widespread than today. Once any fog/low clouds disperse, looking at mainly VFR after 15z, but sub-VFR still possible along the Blue Ridge. EXTENDED AVIATION OUTLOOK... Through Sunday night: Showers/storms will occur off/on with best chances in the afternoon/evenings, with VFR outside of storms, but sub-VFR in storms and any late night low clouds/fog. Monday through Wednesday: We begin a transition to drier weather with VFR expected, although an isolated afternoon -SHRA/TSRA will be possible for the mountains terminals. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/WP NEAR TERM...BMG/WP SHORT TERM...RAB LONG TERM...RAB AVIATION...BMG/WP
Hazardous weather outlook, Sep 8, 2:42 PM EDT, 6 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 242 PM EDT Fri Sep 8 2023 NCZ004>006-VAZ032-043>047-058-059-091845- Stokes-Rockingham-Caswell-Patrick-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 242 PM EDT Fri Sep 8 2023 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia and southwest Virginia. .DAY ONE...This afternoon and tonight. A few storms this afternoon and evening could become strong to severe with damaging wind the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Showers and thunderstorms may bring locally heavy rainfall to the area for Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>003-018>020-VAZ007-009-010-012-015-016-091845- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Wythe-Grayson-Carroll- 242 PM EDT Fri Sep 8 2023 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. Thunderstorms this afternoon will bring heavy rainfall which could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Showers and thunderstorms may bring locally heavy rainfall to the area for Saturday, with localized flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ011-013-014-017>020-022>024-033>035-WVZ042>044-507-508-091845- Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Franklin-Bedford-Amherst-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 242 PM EDT Fri Sep 8 2023 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered to numerous showers and thunderstorms this afternoon may be severe. Damaging winds are the main threat, with large hail and localized flooding possible as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Showers and thunderstorms may bring locally heavy rainfall to the area Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Local storm report, Sep 8, 8:17 PM EDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
817 PM EDT Fri Sep 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM Tstm Wnd Dmg 2 N Pamplin City 37.29N 78.68W
09/08/2023 Appomattox VA 911 Call Center
Tree downed by thunderstorm winds on Forest
Chapel Road.
&&
asLocal storm report, Sep 8, 8:43 PM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
843 PM EDT Fri Sep 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM Tstm Wnd Dmg 1 WNW Toga 37.50N 78.63W
09/08/2023 Buckingham VA 911 Call Center
Two trees downed by thunderstorm winds near
the intersection of Mount Rush Highway and
Toga Road.
&&
asLocal storm report, Sep 8, 8:44 PM EDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
844 PM EDT Fri Sep 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM Tstm Wnd Dmg 5 NNW Toga 37.57N 78.66W
09/08/2023 Buckingham VA 911 Call Center
Tree downed by thunderstorm winds near the
intersection of Woods Road and Texas School
Road.
&&
asLocal storm report, Sep 8, 8:45 PM EDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
845 PM EDT Fri Sep 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM Tstm Wnd Dmg 6 SW Centenary 37.65N 78.59W
09/08/2023 Buckingham VA 911 Call Center
Tree downed by thunderstorm winds near the
intersection of Patterson Road and
Howardsville Road.
&&
asLocal storm report, Sep 8, 8:51 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
851 PM EDT Fri Sep 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM Tstm Wnd Dmg 3 E Lynchburg Airport 37.33N 79.15W
09/08/2023 Campbell VA Public
Tree downed by thunderstorm winds near the
intersection of Candlers Mountain Road and
Sunnymeade Road.
&&
asLocal storm report, Sep 8, 8:55 PM EDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
855 PM EDT Fri Sep 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM Tstm Wnd Dmg 3 S Falconerville 37.49N 79.10W
09/08/2023 Amherst VA 911 Call Center
Two trees down on Possum Island Road.
&&The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:11 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 50 min |
| Sep 9, 3:19 AM EDT | Flood Watch | RNK | Alleghany, Amherst, Bath, Bedford, Bland, Botetourt and 23 more | 23 hr |
| Sep 9, 11:00 AM EDT | Special Weather Statement | RNK | Halifax | 60 min |
| Sep 9, 11:37 AM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania, City of Danville | 53 min |
| Sep 9, 12:01 PM EDT | Special Weather Statement | RNK | Carroll, Giles, Grayson, Montgomery, Pulaski, Wythe and 2 more | 59 min |
| Sep 9, 12:26 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell, Franklin, Henry, Pittsylvania, City of Martinsville | 64 min |
| Sep 9, 1:11 PM EDT | Special Weather Statement | RNK | Carroll, Craig, Floyd, Giles, Montgomery, Pulaski and 3 more | 64 min |
| Sep 9, 1:16 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Montgomery, Roanoke | 44 min |
| Sep 9, 1:19 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, City of Martinsville | 41 min |
| Sep 9, 1:26 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 64 min |
| Sep 9, 1:41 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 64 min |
| Sep 9, 2:04 PM EDT | Areal Flood Advisory | RNK | Montgomery, Pulaski, City of Radford | 3 hr |
| Sep 9, 2:48 PM EDT | Flash Flood Warning | RNK | Montgomery, Roanoke | 3 hr |
| Sep 9, 5:44 PM EDT | Areal Flood Advisory | RNK | Tazewell | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.